Advertisement

Global Well-Posedness for Incompressible–Incompressible Two-Phase Problem

Chapter
Part of the Advances in Mathematical Fluid Mechanics book series (AMFM)

Abstract

This chapter is devoted to some mathematical analysis of the two-phase problem for the viscous incompressible–incompressible capillary flows separated by sharp interface, this problem being called two-phase problem for short, and the Stokes equations with transmission conditions on the sharp interface which is arised from the two-phase problem.

The maximal regularity is a character of the system of equations of parabolic type, and it is a very powerful tool in solving quasilinear equations of parabolic type. The authors of this lecture note have developed a systematic method to derive the maximal regularity theorem for the initial-boundary value problem for the Stokes equations with non-homogeneous boundary conditions, which is based on the \(\mathcal {R}\) bounded solution operators theory and L. Weis’ operator valued Fourier multiplier theorem. The notion of \(\mathcal {R}\) boundedness plays an essential role in the Weis’ theory, which takes the place of boundedness in the standard Fourier multiplier theorem of Marcinkiewicz-Mikhilin-Hölmander type.

In this lecture note, we explain how to use the \(\mathcal {R}\)-bounded solution operators to derive the maximal regularity theorem for the Stokes equations with transmission conditions, and as an application of our maximal regularity theorem, we prove the local well-posedness of the two-phase problem, where the solutions are obtained in the Lp in time and Lq in space maximal regularity class. So far, this framework gives us the best possible regularity class of parabolic quasilinear equations.

Moreover, we prove the global well-posedness for the two-phase problem both in the bounded domain case and the unbounded domain case. A key tool is the decay property of the C0 analytic semigroup associated with the Stokes equations with transmission conditions. In the bounded domain case, the decay properties are obtained essentially from the analysis of zero eigenvalue. As a result we prove the exponential stability of our C0 analytic semigroup in some quotient space, which, together with the conservation of momentum and angular momentum and the maximal regularity theorem, yields the global well-posedness in the case of small initial data and the ball-like reference domain.

On the other hand, in the unbounded domain case, the zero is a continuous spectrum for the Stokes equations with transmission conditions, and so we can prove the polynomial decay properties for the C0 analytic semigroup only, which, combined with Lp-Lq maximal regularity theorem with suitable choices of p and q, yields the Lp time summability of the Lq space norm of solutions to the nonlinear problem. From this we prove the global well-posedness for the small initial data in the unbounded domain case. Notice that the Lp summability yields L1 summability in view of the Hölder inequality, which is enough to handle the kinetic equations.

What we want to emphasize here is that our method is based on the construction of \(\mathcal {R}\) bounded solution operators and spectral analysis of the zero eigenvalue or generalized eigenvalue of the generalized resolvent problem for the Stokes equations with transmission conditions. The spectral analysis here can be used widely to study the other parabolic linear and quasilinear equations arising from the mathematical study of viscous fluid flows as well as other models in mathematical physics like MHD, multicomponent flows, namatic crystal flows, and so on.

Notes

Acknowledgements

Yoshihiro Shibata was partially supported by JSPS Grant-in-aid for Scientific Research (A) 17H0109, and Top Global University Project. Hirokazu Saito was partially supported by JSPS Grant-in-aid for Young Scientists (B) 17K14224.

Bibliography

  1. 1.
    H. Abels, On generalized solutions of two-phase flows for viscous incompressible fluids, Interfaces Free Bound. 9 (1) (2007), 31–65.MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    I. V. Denisova, Problem of the motion of two viscous incompressible fluids separated by a closed free interface, Acta Appl. Math., 37 (1-2) (1994), 31–40.MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    I. V. Denisova, The problem of the motion of two compressible fluids separated by a closed free surface, Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI), 243 (1997), 61–86; English transl.: J. Math. Sci. (N. Y.), 99 (1) (2000), 837–853.Google Scholar
  4. 4.
    I. V. Denisova, Evolution of compressible and incompressible fluids separated by a closed interface, Interfaces Free Bound. 2 (3) (2000), 283–312.MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    I. V. Denisova, Evolution of a closed interface between two liquids of different types, European Congress of Mathematics, Vol. II (Barcelona, 2000), 263–272, Progr. Math., 202, Birkhäuser, Basel, 2001.Google Scholar
  6. 6.
    I. V. Denisova, Solvability in weighted Hölder spaces for a problem governing the evolution of two compressible fluids, Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI), 295 (2003), 57–89; English transl.: J. Math. Sci. (N. Y.) 127 (2) (2005), 1849–1868.Google Scholar
  7. 7.
    I. V. Denisova, On the problem of thermocapillary convection for two incompressible fluids separated by a closed interface, In Trends in Partial Differential Equations of Mathematical Physics, Volume 61 of Progr. Nonlinear Differential Equations Appl., pages 45–64. Birkhäuser, Basel, 2005.Google Scholar
  8. 8.
    I. V. Denisova, Global solvability of a problem on two fluid motion without surface tension, Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI), 348 (2007), 19–39; English transl.: J. Math. Sci. (N.Y.) 152 (5) (2008), 625–637.Google Scholar
  9. 9.
    I. V. Denisova, GlobalL 2-solvability of a problem governing two-phase fluid motion without surface tension, Port. Math., 71 (1) (2014), 1–24.MathSciNetzbMATHGoogle Scholar
  10. 10.
    I. V. Denisova and Š. Nečasová, Oberbeck-Boussinesq approximation for the motion of two incompressible fluids, Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI), 362 (2008), 92–119; English transl.: J. Math. Sci. (N. Y.), 159 (4) (2009), 436–451.Google Scholar
  11. 11.
    I. V. Denisova and V. A. Solonnikov, Classical solvability of the problem of the motion of two viscous incompressible fluids, Algebra i Analiz, 7 (5) (1995), 101–142; English transl.: St. Petersburg Math. J., 7 (5) (1996), 755–786.Google Scholar
  12. 12.
    I. V. Denisova and V. A. Solonnikov, Global solvability of the problem of the motion of two incompressible capillary fluids in a container, Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI), 397 (2011), 20–52; English transl.: J. Math. Sci. (N. Y.), 185 (5) (2012), 668–686.Google Scholar
  13. 13.
    G. P. Galdi, An Introduction to the Mathematical Theory of the Navier-Stokes Equations, Steady-State Problems, Second Edition, Springer Monographs in Mathematics, Springer 2011.Google Scholar
  14. 14.
    Y. Guo and I. Tice, Almost exponential decay of periodic viscous surface waves without surface tension, Arch. Ration. Mech. Anal. 207 (2) (2013), 459–531.MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    M. Hieber and H. Saito, Strong solutions for two-phase free boundary problems for a class of non-Newtonian fluids, J. Evol. Equ., 17 (1) (2017), 335–358.MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    H. Iwashita, L q-L restimates for solutions of the nonstationary Stokes equations in an exterior domain and the Navier-Stokes initial value problems inL qspaces, Math. Ann. 285 (1989), 265–288.MathSciNetzbMATHGoogle Scholar
  17. 17.
    J. Jang, I. Tice, and Y. Wang, The compressible viscous surface-internal wave problem: stability and vanishing surface tension limit, Comm. Math. Phys. 343 (3) (2016), 1039–1113.MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    J. Jang, I. Tice, and Y. Wang, The compressible viscous surface-internal wave problem: local well-posedness, SIAM J. Math. Anal. 48 (4) (2016), 2602–2673.MathSciNetzbMATHCrossRefGoogle Scholar
  19. 19.
    T. Kubo, Y. Shibata, and K. Soga, On some two-phase problem for compressible and compressible viscous fluid flow separated by sharp interface, Discrete Contin. Dyn. Syst. 36 (7) (2016), 3741–3774.MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    S. Maryani and H. Saito, On the R-boundedness of solution operator families for two-phase Stokes resolvent equations, Differential Integral Equations 30 (1-2) (2017), 1–52.MathSciNetzbMATHGoogle Scholar
  21. 21.
    J. Prüss and G. Simonett, On the Rayleigh-Taylor instability for the two-phase Navier-Stokes equations, Indiana Univ. Math. J., 59 (6) (2010), 1853–1871.MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    J. Prüss and G. Simonett, On the two-phase Navier-Stokes equations with surface tension, Interfaces Free Bound., 12 (3) (2010), 311–345.MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    J. Prüss and G. Simonett, Analytic solutions for the two-phase Navier-Stokes equations with surface tension and gravity, In Parabolic Problems, Volume 80 of Progr. Nonlinear Differential Equations Appl.,Google Scholar
  24. 24.
    H. Saito and X. Zhang, Unique solvability of weak problems associated with two-phase incompressible flows, Preprint in 2018.Google Scholar
  25. 25.
    H. Saito, Y. Shibata, and X. Zhang, Some free boundary problem for two phase inhomogeneous incompressible flow, submitted. arXiv:1811.02179Google Scholar
  26. 26.
    Y. Shibata, On the \({\mathcal R}\)-boundedness of solution operators for the Stokes equations with free boundary condition, Differential Integral Equations, 27(3-4) (2014), 313–368.MathSciNetzbMATHGoogle Scholar
  27. 27.
    Y. Shibata, On the \({\mathcal R}\)-bounded solution operator and the maximalL p-L qregularity of the Stokes equations with free boundary condition, Springer Proceedings in Mathematics & Statistics Vol. 183 2016, Mathematical Fluid Dynamics, Present and Future, Tokyo, Japan, November 204, ed. Y. Shibata and Y. Suzuki, pp.203–285.Google Scholar
  28. 28.
    Y. Shibata, On theL p-L qdecay estimate for the Stokes equations with free boundary conditions in an exterior domain, Asymptotic Analysis 107 (1-2) (2018), 33–72, DOI: 10.3233/ASY-171449Google Scholar
  29. 29.
    Y. Shibata, \({\mathcal R}\)boundedness, Maximal Regularity and Free Boundary Problems for the Navier Stokes Equations, Lecture Notes in Mathematics 2254 (2020), Springer.Google Scholar
  30. 30.
    Y. Shibata and S. Shimizu, On a resolvent estimate of the interface problem for the Stokes system in a bounded domain, J. Differential Equations, 191(2) (2003), 408–444.MathSciNetzbMATHCrossRefGoogle Scholar
  31. 31.
    Y. Shibata and S. Shimizu, Decay properties of the Stokes semigroup in exterior domains with Neumann boundary condition, J. Math. Soc. Japan, 59 (1) (2007), 1–34.MathSciNetzbMATHCrossRefGoogle Scholar
  32. 32.
    Y. Shibata and S. Shimizu, On a free boundary problem for the Navier-Stokes equations, Differential Integral Equations, 20(3) (2007), 241–276.MathSciNetzbMATHGoogle Scholar
  33. 33.
    Y. Shibata and S. Shimizu, On theL p-L qmaximal regularity of the Neumann problem for the Stokes equations in a bounded domain, J. reine angew. Math. 615 (2008), 157–209. DOI 10.1515/CRELLE.2008.013Google Scholar
  34. 34.
    Y. Shibata and S. Shimizu, MaximalL p-L qregularity for the two-phase Stokes equations; Model problems, J. Differential Equations, 251(2) (2011), 373–419.MathSciNetzbMATHGoogle Scholar
  35. 35.
    H. Tanabe, Functional analytic methods for partial differential equations, Pure and Appl. Math.. A series of monographs and text books. Marcel Dekker, New York and Basel, 1997. ISBN 0-8247-9774-4.Google Scholar
  36. 36.
    N. Tanaka, Global existence of two phase nonhomogeneous viscous incompressible fluid flow, Comm. Partial Differential Equations, 18 (1-2) (1993), 41–81.MathSciNetzbMATHCrossRefGoogle Scholar
  37. 37.
    N. Tanaka, Two-phase free boundary problem for viscous incompressible thermocapillary convection, Japan. J. Math. (N. S.), 21 (1) (1995), 1–42.MathSciNetzbMATHCrossRefGoogle Scholar
  38. 38.
    B. Vainberg, Asymptotic Methods in Equations of Mathematical Physics, In Russian Moscow Univ. Press, 182; Gordon and Breach Publishers, New York, London, Paris, Montreux, Tokyo, 1989; English translation.Google Scholar
  39. 39.
    Y. Wang, I. Tice, and C. Kim, The viscous surface-internal wave problem: global well-posedness and decay, Arch. Rational Mech. Anal.,212 81) (2014), 1–92.Google Scholar
  40. 40.
    L. Weis, Operator-valued Fourier multiplier theorems and maximalL p-regularity. Math. Ann. 319 (2001), 735–758.MathSciNetzbMATHGoogle Scholar
  41. 41.
    L. Xu and Z. Zhang, On the free boundary problem to the two viscous immiscible fluids, J. Differential Equations 248 (5) (2010), 1044–1111.MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2020

Authors and Affiliations

  1. 1.Department of Mathematics and Research Institute of Science and EngineeringWaseda UniversityTokyoJapan
  2. 2.Department of Mechanical Engineering and Materials ScienceUniversity of PittsburghPittsburghUSA
  3. 3.Faculty of Industrial Science and TechnologyTokyo University of ScienceHokkaidoJapan

Personalised recommendations